Question: I have been using Rogaine for 6 months and I have recently noticed several deep wrinkles forming under my eyes, specifically the side I sleep on. I know there are some testimonies on the internet and on Wikipedia about minoxidil causing collagen depletion so I’m wondering if this is true or just an internet rumor?
Answer: So, I dug down to the research for your answer. Minoxidil has been shown in cell culture (outside of the body, also called, in vitro) studies to have range of inhibitory effects on skin fibroblasts (a type of cell that produces collagen). It has also been reported that minoxidil hinders collagen synthesis and inhibits the effects of specific growth factors, substances that are capable of stimulating cellular growth, in cultured hair dermal papilla of rats (yes, rats, not humans!) But applying these results obtained in cell culture studies or rats to the use of minoxidil in humans is uncertain.
There are no human studies demonstrating that minoxidil causes collagen depletion or wrinkles as a side effect (and there are many studies of minoxidil effects on humans). Even though there are anecdotal reports online stating this, minoxidil has been used for over 25 years and there are no real complaints or published reports in clinical practice (with patients).
You are smart to ask a professional when faced with internet rumors, especially when it comes health issues, because side effects of medications and even over-the-counter products are largely personal. Also, facial wrinkles are known to form in response to repetitive muscle movements such as facial expressions and patterns over time, such as the side you sleep on. A good idea would be to schedule an appointment with a dermatological practitioner to review your age, medical history, lifestyle (such as sun exposure) and skin and hair loss condition as well as your usage of minoxidil to see if any alterations (a weaker percentage or foam instead of liquid) or additions to your treatment plan need to made.